Alert archive / Florida / Areal Flood Advisories in 2018
Areal Flood Advisory 21, NWS Melbourne, FL
NWS Melbourne, FL issued this areal flood advisory at May 20, 2018, 5:51 AM EDT for Martin County, Saint Lucie County, Florida. It was in force for 84 min.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 5:51 AM EDT (09:51 UTC)
- Expired
- May 20, 2018, 7:15 AM EDT
- In force
- 84 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Martin County, FL, Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 104 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 9.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
274
WGUS82 KMLB 200951
FLSMLB
Flood Advisory
National Weather Service Melbourne FL
551 AM EDT SUN MAY 20 2018
FLC085-111-201115-
/O.NEW.KMLB.FA.Y.0021.180520T0951Z-180520T1115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Lucie FL-Martin FL-
551 AM EDT SUN MAY 20 2018
The National Weather Service in Melbourne has issued a
* Flood Advisory for...
St. Lucie County in east central Florida...
Eastern Martin County in east central Florida...
* Until 715 AM EDT.
* At 551 AM EDT, Doppler radar indicated heavy rain that will cause
minor flooding in the advisory area. Up to two inches of rain have
already fallen.
* Some locations that will experience flooding include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and Tequesta.
Additional rainfall of one to two inches is expected over the area.
This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 2696 8035 2756 8066 2755 8032 2746 8031
2747 8030 2721 8017 2721 8018 2734 8024
2734 8026 2722 8021 2725 8033 2724 8032
2717 8026 2720 8026 2719 8018 2717 8020
2715 8015 2697 8008
$$
KellyWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this areal flood advisory went out at May 20, 4:58 AM EDT, 53 minutes earlier.
Area forecast discussion, May 20, 4:58 AM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 458 AM EDT Sun May 20 2018 .DISCUSSION... Current...Increasing south flow in the low to mid levels continues to draw a significant plume of moisture up the peninsula this morning. Numerous showers over the southern peninsula, aided by coastal convergence and favorable lift aloft will spread across the Treasure Coast and as far north as Cape Canaveral early this morning. Potential for heavy rain and even some lightning will exist along the Treasure Coast, with lighter activity across inland areas like Okeechobee and Osceola counties. Today/Tonight...Plenty of ingredients are in place for another wet day, with the greatest chances for precipitation transitioning from the coast this morning to inland areas this afternoon. South to southeast flow continues to draw an abnormally moist airmass overtop the peninsula as we remain sandwiched between a weak trough over the eastern Gulf of Mexico and high pressure over the western Atlantic. Though surface heating will be minimal given the opaque cloud cover, coastal convergence and embedded pieces of energy rounding the mid/upper level trough should spark several rounds of showers with embedded isolated thunderstorms. PoPs were kept high (60-70%) areawide; however, feel that the best rain chances will transition from the nearshore Atlantic waters and adjacent coastal areas this morning to inland areas this afternoon as some dry air advects in from the southeast. Repeated bouts of heavy rainfall with accompanying localized flooding pose the greatest weather threat today, though storms will also be capable of producing wind gusts between 30 to 40 mph and lightning. Max temperatures forecast within a degree or two of 80 (below normal for mid May) to account for expected cloudy skies and rain. There is some uncertainty with respect to how much drying will advect in from the southeast later today. Regardless, most models indicate a renewed push of deep moisture advecting northward overnight. This should transition the highest chances for precipitation back to the coast, especially south of Cape Canaveral. Overnight mins a couple of degrees above climo, particularly along the coast given the mild onshore flow. Mon-Sat...The Atlantic ridge axis will remain the dominant weather feature with a moist south to southeast flow keeping rain chances above normal (50 to 60 percent) most days supporting mainly daytime showers and storms. The ridge axis is forecast to gradually shift southward and weaken during mid to late week as a trough develops over the Southeast US. A slight reduction in the deep moisture by Wed will allow rain chances to decrease to 30-40 percent for most areas. It will remain humid with max temps in the mid 80s. Both GFS and ECMWF show a mid level trough developing over the Gulf of Mexico late in the week. The GFS retrogrades a piece of energy SW from the base of a departing shortwave trough off the US east coast. The real difference is how each model handles lower pressure at the surface. The ECMWF continues to show low pressure developing directly underneath the upper low over the central Gulf on Fri. This looks suspect as the best support for sfc low pressure would be to the ascending (east) side of the upper low, closer to the GFS solution. But both models show deep tropical moisture overspreading the FL peninsula during the first part of the upcoming holiday weekend which will prompt high rain chances with a threat for heavy rain and localized flooding due to already wet conditions. && .AVIATION...Highest rain chances along coastal terminals through early afternoon before activity develops and spreads inland this afternoon. Widespread MVFR VSBYs likely in rain with spotty IFR tough to time. Ceilings VFR to occasional MVFR in showers and isolated storms. && .MARINE... Today/Tonight...Synoptic pattern supports 10-15 knots of east to southeast flow this morning, however, widespread showers and isolated thunderstorms are disturbing the wind flow. Expect generally southeast winds to develop this afternoon as best chance for showers transitions inland. Winds 10-15 knots nearshore and 15- 20 knots nearshore will keep seas choppy: 3-4 near the coast, up to 6 feet well offshore. Monday-Thursday...The axis of the Atlantic high pressure ridge will stay north of the waters into Wed. The models show this will continue to produce a breezy southeast wind flow and rather agitated seas at least through Tue. By Thu, the ridge axis is forecast to settle into the waters, which should knock winds down closer to 10 knots. Moisture is forecast to decrease a bit during mid week, as early as Tue, so periods of showers with isolated storms should become less frequent. && .PRELIMINARY POINT TEMPS/POPS... DAB 80 73 82 69 / 70 40 60 30 MCO 79 71 84 71 / 70 40 60 20 MLB 81 74 83 72 / 70 40 60 30 VRB 81 73 83 71 / 70 50 60 30 LEE 80 71 84 70 / 70 50 60 20 SFB 79 71 84 69 / 70 40 60 20 ORL 79 71 84 70 / 70 40 60 20 FPR 81 73 83 71 / 70 50 60 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM...Ulrich LONG TERM....Kelly AVIATION...Ulrich
Hazardous weather outlook, May 20, 5:48 AM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 548 AM EDT Sun May 20 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-210015- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 548 AM EDT Sun May 20 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Ample moisture will generate numerous showers and embedded isolated lightning storms today, capable of producing locally heavy rain, cloud to ground lightning strikes, and wind gusts between 30 to 40 mph. The greatest coverage is expected over the Treasure Coast early this morning, before spreading to the northwest and focusing across the interior this afternoon. .FLOOD IMPACT... Additional showers and isolated thunderstorms capable of producing locally heavy rainfall are forecast, particularly along the Treasure Coast this morning. The threat of locally heavy rainfall will spread to the north and west late this morning and this afternoon. Torrential downpours will be capable of producing 1 to 2 inches of rain in a short 60 to 90 minute period. This will likely cause some temporary inundation of roads and other poor drainage areas, especially in locations which have received heavy rainfall over the past several days. .RIP CURRENT IMPACT... Southeast winds will result in a northward flowing current in the surf zone again today. Longshore currents can be strong enough to knock you off the sandbar and into deeper water. Always swim near a lifeguard and never try to swim directly against currents that occur at the beaches. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts of 30 to 40 knots will be possible over the nearshore Atlantic, Intracoastal Waterway, and on inland lakes. Boaters should be on the lookout for storms approaching from the south and move to safe harbor if storms threaten. .WIND AND SEA IMPACT... Southeast winds between 15 to 20 knots will generate choppy seas up to 6 feet well offshore. Small craft operators should exercise caution. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Scattered to numerous afternoon and evening showers and thunderstorms are forecast to continue into next week, with locally heavy rainfall, dangerous cloud to ground lightning strikes, and gusty winds the primary threats. .SPOTTER INFORMATION STATEMENT... Formal spotter activation is not anticipated today; however, storm spotters are still requested to submit rainfall reports of 2 inches or more to the National Weather Service in Melbourne. Ulrich
In the hours before
Special weather statement, May 20, 5:00 AM EDT, 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
500 AM EDT SUN MAY 20 2018
FLZ059-200930-
St. Lucie-
500 AM EDT SUN MAY 20 2018
...A STORM WITH THE POTENTIAL OF DEVELOPING FUNNEL CLOUDS WILL AFFECT
NORTHEASTERN ST. LUCIE COUNTY...
At 459 AM EDT, a strong thunderstorm was located over Fort Pierce,
moving northwest at 10 mph.
Locations impacted include...
Fort Pierce, Indrio, White City, Fort Pierce Inlet and Lakewood Park.
Torrential rainfall is also occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.
LAT...LON 2743 8028 2743 8030 2744 8030 2745 8032
2742 8031 2742 8030 2740 8030 2736 8033
2752 8054 2756 8040 2756 8036 2750 8034
2747 8029 2746 8032 2744 8028
TIME...MOT...LOC 0859Z 138DEG 10KT 2744 8035
KellyThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:27 AM EDT | Special Marine Warning | MLB | 63 min | |
| May 20, 5:00 AM EDT | Special Weather Statement | MLB | Saint Lucie | 30 min |
| May 20, 6:35 AM EDT | Areal Flood Advisory | MLB | Indian River | 85 min |
| May 20, 7:58 AM EDT | Special Weather Statement | MLB | Osceola | 47 min |
| May 20, 9:14 AM EDT | Areal Flood Advisory | MLB | Indian River, Martin, Saint Lucie | 2 hr |
Nearby
Areal Flood Advisories in Florida, 2018Every areal flood advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.